Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 38, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 15, 1999, 8:31 PM CDT for LaMoure County, Stutsman County, North Dakota. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 15, 1999, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 15, 1999, 9:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties LaMoure County, ND, Stutsman County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 130 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 8:38 PM CDT | Tornado F0 | Montpelier, ND | |
| Aug 15, 8:38 PM CDT | Hail 1 | Montpelier, ND | Window's broken at post office. |
| Aug 15, 8:55 PM CDT | Tornado F0 | Litchville, ND | The tornado briefly touched down in a field. |
| Aug 15, 8:57 PM CDT | Tornado F1 | Litchville, ND | The tornado began south and west of Litchville, travelling mostly through open country before it crossed briefly into Lamoure county. It then crossed into Ransom county, where it dissipated north of Lisbon. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2218 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KBIS 160133 RRA TORBIS NDC045-093-160200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 831 PM CDT SUN AUG 15 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHEAST LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA SOUTHEAST STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 900 PM CDT * AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER MILLARTON...OR ABOUT 16 MILES SOUTH OF JAMESTOWN... MOVING EAST AT 35 MPH. * THE TORNADO WILL BE NEAR... MONTPELIER AT 842 PM CDT MARION AT 855 PM CDT * THE TORNADO SHOULD TRACK SOUTH OF THE CITY OF JAMESTOWN. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING...IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4681 9878 4655 9876 4654 9816 4680 9821 NNNN ABELING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 15, 3:35 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 15, 3:35 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 335 PM CDT SUN AUG 15 1999 HAVE ALREADY ISSUED ZONES BECAUSE OF NEW SVR TSTM WATCH. SVR TSTMS EXPECTED TON OVER WRN AND CNTRL ND. VIGOROUS SFC LOW AT CNTRL ND/SD BORDER WI STRONG H5 SHORT WAVE BEHIND LOW. EXPECT STRONG NWLY WINDS BEHIND SYSTEM. KEPT CHC SHOWERS IN THE NORTH FOR MON AND MON NIGHT AS COOLER AIR ALOFT...PVA AND MORE MOISTURE ALONG CANADIAN BORDER. ANOTHER SHORTWAVE MOVES QUICKLY ACROSS THE STA ON TUE SO KEPT FAIRLY LOW POPS EVERYWHERE BUT THE FAR SW. CHC PCPN TUE NIGHT BEFORE H5 RIDGE BUILDS OVER CNTRL PART OF THE COUNTRY...BUT ATMOS NOT SUFFICIENTLY CAPPED ON FRI WHEN ANOTHER SHORTWAVE MOVES INTO THE NRN PLAINS. .BIS...NONE. JV
In the hours before
Special weather statement, Aug 15, 3:10 PM CDT, 5 hours 21 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT SUN AUG 15 1999 ...SEVERE THUNDERSTORM WATCHES... THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 5 PM CDT HAS BEEN REPLACED BY A NEW WATCH. THE NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT...AND INCLUDES THE WHOLE WESTERN HALF OF THE STATE AS FAR EAST AS BOTTINEAU...MCHENRY...SHERIDAN...BURLEIGH...AND EMMONS COUNTIES. COUNTIES EAST OF THIS LINE ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH...BUT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AND SEVERE WEATHER WATCHES MAY BE ISSUED LATER THIS EVENING. JV NNNN
Special weather statement, Aug 15, 7:45 PM CDT, 46 minutes before
NDZ001-002-009-010-017>020-031>035-040>046-160130- A SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 745 PM CDT SUN AUG 15 1999 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR WEST AND PART OF SOUTH CENTRAL NORTH DAKOTA... THE SEVERE THUNDERSTORMS THAT MOVED EAST THROUGH WEST AND PART OF SOUTH CENTRAL EARLIER THIS EVENING HAVE MOVED EAST OUT OF THE AREA. THE CANCELLED AREA INCLUDES THE CITIES OF WILLISTON...DICKINSON AND BISMARCK. LM
Special weather statement, Aug 15, 7:55 PM CDT, 36 minutes before
NDZ001-002-009-010-017>020-031>035-040>046-160130- A SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 755 PM CDT SUN AUG 15 1999 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR WEST AND PART OF SOUTH CENTRAL NORTH DAKOTA... THE SEVERE THUNDERSTORMS THAT MOVED EAST THROUGH WEST AND PART OF SOUTH CENTRAL EARLIER THIS EVENING HAVE MOVED EAST OUT OF THE AREA. THE CANCELLED AREA INCLUDES THE CITIES OF WILLISTON...DICKINSON AND BISMARCK. HOWEVER...BRISK WESTERLY WINDS OF 20 TO 30 MPH WILL CONTINUE BEHIND OF THE THUNDERSTORMS. LM VXCM@W<
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:06 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Sheridan, Wells | 54 min |
| Aug 15, 7:06 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 54 min |
| Aug 15, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 60 min |
| Aug 15, 7:46 PM CDT | Severe Thunderstorm Warning | BIS | Logan, Stutsman | 59 min |
| Aug 15, 7:54 PM CDT | Tornado Warning | BIS | Stutsman | 36 min |
| Aug 15, 8:05 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 55 min |
| Aug 15, 9:00 PM CDT | Tornado Warning | BIS | LaMoure | 45 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.